Register for citation alerts

Vascular Access Conversation - IVUPDATE Podcast from IVTEAM

"A CT scan of the brain with contrast was ordered by the medical team for further analysis. Whilst undergoing the scan, there was extravasation of contrast through the cannula in the dorsum of the right hand" Savage et al (2022).
Contrast extravasation with images

Extract:

“An 80-year-old woman was admitted to the hospital for investigation of syncopal episodes. A CT scan of the brain with contrast was ordered by the medical team for further analysis. Whilst undergoing the scan, there was extravasation of contrast through the cannula in the dorsum of the right hand. She had a past medical history of atrial fibrillation (AF), for which she was anticoagulated with Apixaban. Secondarily to the extravasation, a haematoma, likely associated with the anti-coagulant effect of Apixaban, also formed at the site of cannulation. In combination, these factors lead to the development of acute compartment syndrome (ACS) of the hand (See Fig. 1). The patient was examined by the plastic surgery registrar oncall who noted the patient was in significant discomfort, the hand and fingers were pale and grossly swollen, and the skin on the dorsum of the hand was threatened.”

Reference:

Savage SA, Fox C, Goldie SJ. Compartment syndrome of the hand following CT contrast extravasation. ANZ J Surg. 2022 Nov 18. doi: 10.1111/ans.18155. Epub ahead of print. PMID: 36401155.